New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

susieboo
New Member


Date Joined Apr 2006
Total Posts : 1
   Posted 4/24/2006 4:49 AM (GMT -7)   
hullo ppl.
just started this 'wonder drug' and i feel like yuck. stomach cramps and feeling sick. how long will this last. please help

Warren
Veteran Member


Date Joined Oct 2005
Total Posts : 534
   Posted 4/24/2006 8:53 AM (GMT -7)   

Hi Susie,

Abdominal pain and nausea are some common side effects of metformin.  I am lucky in that I never experienced these but they ARE common side effects. 

Make sure you are taking your metformin with food and make sure you let your
doctor know you are having these side effects.

As to how long you have to put up with these until they go away??  Thats a good question and the answer is, It varies with the individual.  If your reaction to metformin is severe and this doesn't eventually subside, they may simply move you to another equally effective drug.  Sorry I couldn't be or more help or offer you a light at the end of the tunnel.

scool Warren
It's not that some people have willpower and some don't. It's that some people are ready to change and others are not. - James Gordon, M.D.
What some call health, if purchased by perpetual anxiety about diet, isn't much better than tedious disease. - George Dennison Prentice

I can only please one person per day, today is not your day...tomorrow doesn't look good either.


desertdiabetic
Regular Member


Date Joined Dec 2005
Total Posts : 115
   Posted 4/24/2006 1:11 PM (GMT -7)   
Susie,

I don't think Warren could have put it any more to the point. I too am one of the lucky ones that have not had any bad reactions to Metformin so I can't really speak from experience on how to handle it when there are side effects.

I might add that you should keep notes on when you take the meds and what side effects you have and when they occured if not only so you can speak with some authority to your doctor about this problem. The more you know about the details gives you more credibility - I think so anyway. Just my opinion on how to work with the medical profession. Your time with them is so short and you have to get your point across in a effective manner. Their time is limited, as is you time with them. I don't know how many times I have ask a question that was important to me only to get a blank stare in return. I don't believe they always(understatement really) think the patient needs to know all the information they know about your health.
type 2 - dx 12/04
metformin 500mg 3x - avanda 2mg 2x


Jeannie143
Veteran Member


Date Joined Apr 2004
Total Posts : 6056
   Posted 4/24/2006 2:47 PM (GMT -7)   
Susie,

Cut your carbohydrate intake down to 1/3 of what you have been consuming and fill in your calories with peanut butter or olive oil on a salad. Most of the problem is related to carb consumption. (or over consumption) My doc used to say "If you over do you will go pooh!"

Try that and see if it helps.
~ Jeannie

"People are like stained glass windows: They sparkle and shine when the sun's out, but when the darkness sets in, their true beauty is revealed only if there is light within."

- Elizabeth Kubler-Ross


Jaclyn1
New Member


Date Joined May 2006
Total Posts : 8
   Posted 5/29/2006 6:59 AM (GMT -7)   
Im also on Met and I find if you take it WITH food you wont have side effects. I havent had any since taking it at all.
It acually gives me some energy.

Jaclyn

Warren
Veteran Member


Date Joined Oct 2005
Total Posts : 534
   Posted 5/29/2006 7:14 AM (GMT -7)   

Hi Jaclyn,

You know, thats an interesting benefit of taking any of the diabetes drugs like metformin that work on breaking down your insulin resistence is that you can feel that you have more energy!  This is simply because you are now breaking down and using the sugar in your system and VOILA, this is going to convert to more energy! (chuckles, some also goes to fat, so we have to exercise as well).

scool Warren
It's not that some people have willpower and some don't. It's that some people are ready to change and others are not. - James Gordon, M.D.
What some call health, if purchased by perpetual anxiety about diet, isn't much better than tedious disease. - George Dennison Prentice

I can only please one person per day, today is not your day...tomorrow doesn't look good either.


JGriffin
Regular Member


Date Joined Jan 2006
Total Posts : 104
   Posted 5/29/2006 9:02 AM (GMT -7)   
My reaction to Metformin never went away. I had cramps, diarrhea, a rash on my face, and within 15-30 minutes foot and toe pain. My doctor changed me to Fortamet which is metformin in a time-release formula. It helped all of these because I didn't get a huge dose at one time just gradually over time. The toe pain and indigestion stopped, but occasionally I still have a face rash. However, that small reaction is okay enough because it can still get my numbers down. My diabetic counselor said I should try Glucophage XR when I get a rash the next time. She said her patients had much better results with the original medications instead of the generics. It is her opinion that the reactions come from the different kind of binders that hold the medicine and allow it to release at differet times into our systems. Metformin, Fortamet, Glucophage, and Glucophage XR all have similar but different binders. Since I am also sensitive to latex, I believe what she is saying. So I will stick with Fortamet (time-released metformin) until the next rash and then ask my doctor to try Glucophage XR. Same stuff, different binders, maybe enough of a "tweak" that I can live happily ever after with the meds.

I was diagnosed with Type 2 in October 2005. The medication, diet and exercise have so far been enough to affect my numbers. I know it is overwhelming at first, but these people on this forum are so supportive and helpful. Just listen to their advice. Good luck.

tanyaS
New Member


Date Joined May 2006
Total Posts : 7
   Posted 5/29/2006 10:00 AM (GMT -7)   
smurf  Hey Susie
 
I too was taking and still am on metformin. I had the stomach crampsfor about a week, then i guess my body got used to the drug.  I also think carbs will give you more cramps, so try to be carb consious. I was diagnosed only two months ago so i don't have too much info for you.
Hang in there yeah
 
 
TanyaS

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 8:08 PM (GMT -7)
There are a total of 2,735,700 posts in 301,325 threads.
View Active Threads


Who's Online
This forum has 151422 registered members. Please welcome our newest member, Gabor88.
266 Guest(s), 12 Registered Member(s) are currently online.  Details
geop, FearBug, IamColumbo, NiceGuyEddie, LG13, Derwood, Sheeks175, joavila92, Mustard Seed, Ggrlsav, Mokes, trumpet123


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer